Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2017, 2:08 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2017, 2:08 PM PDT (21:08 UTC)
- Expired
- Sep 3, 2017, 4:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 30 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:31 PM PDT | FLASH FLOOD | 5 Wsw Reyes Peak, CA | MUD AND DEBRIS FLOWING ACROSS HIGHWAY 33. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
922 WGUS56 KLOX 032108 FFWLOX CAC083-111-032330- /O.NEW.KLOX.FF.W.0020.170903T2108Z-170903T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service OXNARD CA 208 PM PDT SUN SEP 3 2017 The National Weather Service in OXNARD has issued a * Flash Flood Warning for... Northwestern Ventura County in southwestern California... East Central Santa Barbara County in southwestern California... * Until 430 PM PDT * At 200 PM PDT, Doppler radar indicated a line of thunderstorms with very heavy rain extending from the mountains of east central Santa Barbara County eastward into northwestern Ventura County. Automated rain gauges have reported nearly one half inch of rain in just ten minutes. This heavy rain is expected to cause flash flooding in the mountains. * Some locations that will experience flooding include... Rose Valley...Big Pine Mountain...Reyes Peak... and Highway 33 from Lockwood Valley Road to the Santa Barbara County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3454 11915 3453 11976 3473 11977 3474 11915 $$ DB//Hall
2 follow-up statements
349 WGUS76 KLOX 032216 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 316 PM PDT SUN SEP 3 2017 CAC083-111-032330- /O.CON.KLOX.FF.W.0020.000000T0000Z-170903T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ventura CA-Santa Barbara CA- 316 PM PDT SUN SEP 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTHWESTERN VENTURA AND EAST CENTRAL SANTA BARBARA COUNTIES... At 311 PM PDT, the heaviest rain was temporarily occurring over Santa Barbara County, but more showers and embedded thunderstorms were approaching the warning area in Ventura County once again. Expect periods of heavy rain with areas of flash flooding to continue. Some locations that will experience flooding include... Lockwood Valley, Rose Valley, Big Pine Mountain, Reyes Peak and Highway 33 from Lockwood Valley Road to the Santa Barbara County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3454 11915 3453 11976 3473 11977 3474 11915 $$ Kaplan/DB
329 WGUS76 KLOX 032329 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 429 PM PDT SUN SEP 3 2017 CAC083-111-032338- /O.EXP.KLOX.FF.W.0020.000000T0000Z-170903T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ventura CA-Santa Barbara CA- 429 PM PDT SUN SEP 3 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN VENTURA AND CENTRAL SANTA BARBARA COUNTIES WILL EXPIRE AT 430 PM PDT... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Showers are expected to continue through this this evening. LAT...LON 3454 11915 3453 11976 3473 11977 3474 11915 $$ Kaplan
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:37 AM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 3, 10:37 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1037 AM PDT Sun Sep 3 2017
.SYNOPSIS...
Isolated showers and thunderstorms associated with the remnants
of Lidia will shift north while expanding in coverage today. The
increased cloud cover will bring cooler conditions...however the
increased humidity will cause some discomfort. Hotter conditions
will return with afternoon mountain thunderstorms for early next
week. A return of near normal temperatures is possible towards the
end of the week.
&&
.UPDATE...
Only updates made this morning were to up the pops to "likely"
from "chance" for more areal coverage in some areas. This does
not mean that there will be higher precip amounts, but confidence
is higher that there will be some measurable rain across much of
the forecast area this afternoon and evening. Latest radar showing
a few showers over coastal la county then over the coastal waters
as expected. Rain coverage should become more widespread later
this afternoon. Good confidence that thunderstorms will develop
Across the local mountains and Antelope Valley as convective
parameters still look very unstable over the mountains. Cape
Around 1800 k/kg over the eastern San Gabriel Mtns this afternoon.
Slightly less across the Ventura County Mtns. LI and K index also
very impressive. Precipitable waters are expected to increase as
well this afternoon to over 2 inches. As mentioned in the earlier
discussion, steering winds should be moving storms at a good
clip, generally e to w or se to nw today. Still with higher PW
values expected, some localized flooding or flash flooding will be
something to watch for. Especially if storms cross over recent
burn areas. Some of these thunderstorms will get pushed into the
valleys and coastal areas, therefore the slight chance for
thunderstorms for coast and valleys as well.
Post tropical depression "Lidia" will continue to take a track just
off the Baja coast and move in a nw track across the outer So Cal
Bight then turn westward. Winds associated with Lidia will affect
The higher peaks of the LA/VTU County Mtns late this afternoon
and evening with sustained se winds 25 to 35 mph and gusts around
55 mph, then diminish as the system gets pulled farther west.
Other foothill and mountain communities will be affected with
gusty winds as well but should stay below advisory levels.
***FROM PREVIOUS DISCUSSION***
&&
.SHORT TERM...(TDY-WED)
The remnants of tropical system "Lidia" are just off the coast of
Baja and a little to the south of 30n latitude. It will move
slowly to the north north west through the day. As the moisture
overspreads the area the precipitable water values will increase
to about 2.10 inches. The atmosphere is already slightly unstable
and it will destabilize further throughout the day. Currently
there are just a couple of showers and tstms over the area but the
shower and tstm activity will increase during the day in a south
to north direction.
Due to the high pw values any tstm that does form will be capable
of producing heavy downpours. Fortunately the storms will be
moving fairly quickly which will lessen the flash flood risk.
There is not enough risk for a flash flood watch but people should
be wary of local flooding if they encounter a tstm today. Any tstm
that forms today will also be capable of producing 50 mph gusts.
Rainfall amounts today will be very variable and dependent on the
strength...location And movement of the showers and tstms. Many
areas will see only a few sprinkles while other areas perhaps
close by could see a half inch to three quarters of an inch of
Rain.
Partly cloudy skies today will turn mostly cloudy later this
morning. The temperature forecast today is very difficult as many
competing factors collide. The clouds in addition to the rain
showers will bring cooling to the area. Temps today...however...
will get off to a running start due to the very warm min
temperatures currently over the area. There might be some local
offshore flow developing as the sfc low from "lidia" moves closer.
Finally there might be some breaks in the clouds. More likely
than not temperatures will vary considerably from location to
location depending on the local effect. One thing for sure the
added moisture from lidia will bring much higher than normal
humidities to the area along with elevated heat index values. Heat
advisories are in effect for the coastal areas which have lower
Thresholds than the vlys or interior.
There will be some gusty winds aloft later today and will generate
low end advisory gusts across the higher terrain of the vta and la
Mtns.
The remnants of "lidia" move away from the region on mon. Skies
will slowly clear and temps will cool a little each day Monday and
Tuesday. Highs will still be several degrees above normal.
humidities will drop which will be more of a relief than the
temperature dropping. There will still be enough lingering
moisture to bring a slight chc of afternoon and early evening
tstms to the vta/la mtns and the antelope vly.
.LONG TERM...(THU-SUN)
The EC and the GFS agree that on Wednesday the state will be
sandwiched between a large upper high over NV and large trof just
of the coast. By Thursday the trof moves into the state and
pushes the high away to the east. Hgts however remain near 590 DM
so max temps will still be above normal. The trof should bring
just enough lift to bring some marine layer stratus to the LA
coast and the Central Coast. There is a slight chance of afternoon
thunderstorms over the mountains and Antelope Valley on due to
lingering moisture and instability.
Friday and Saturday will be a little cooler(but still above
normal) as an upper low is forecast to set up off the coast. The
marine layer clouds may expand a bit. The atmosphere will dry out
and there will no longer be a tstm threat over the mtns.
&&
.AVIATION...03/12z.
At 10z at KLAX... there was no notable inversion.
Overall... High confidence in the current TAFs. Smoke will
continue to impact KBUR and KVNY with periodic MVFR conditions.
There is a chance of showers and thunderstorms south of Point
Conception through 18z then across all locations through the end
of the forecast period. Otherwise VFR conditions will prevail.
KLAX... High confidence in the current TAF. There is a chance of
showers and thunderstorms through the forecast period. Otherwise
VFR conditions will prevail. Winds will be east-southeast through
about 20z then again after 11z with wind speeds up to 10 kt during
these periods.
KBUR... High confidence in the current TAF. Smoke will continue
to impact the terminal with periodic MVFR conditions. There is a
chance of showers and thunderstorms through the forecast period.
Otherwise VFR conditions will prevail.
&&
.MARINE...03/200 AM.
Small Craft Advisory (SCA) level southerly winds will develop
across the southern waters today and continue into Monday. By late
tonight and into Monday... SCA level southerly winds will affect
the Santa Barbara Channel.
Tropical Storm Lidia will move north and ultimately to the west
of the coastal waters but will bring increased shower and
thunderstorm activity to the region through Monday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 10 PM PDT Monday for zones
34>41-51. (See LAXNPWLOX).
Wind Advisory in effect until 11 PM PDT this evening for
zones 53-54. (See LAXNPWLOX).
Heat Advisory in effect until 10 PM PDT this evening for zone
547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 AM to 9 AM PDT Monday
for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Monday for zone
655. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT Monday for zone
676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
There will be a slight chance of afternoon and evening
thunderstorms over the mtns Tuesday through Thursday.
&&
PUBLIC...Kaplan/Rorke
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sweet
weather.gov/losangelesIn the hours before
Special weather statement, Sep 3, 12:01 PM PDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1201 PM PDT SUN SEP 3 2017
CAZ054-088-547-032000-
Los Angeles County San Fernando Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Santa Clarita Valley CA-
1201 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
100 PM PDT...
At 1157 AM PDT, Doppler radar was tracking a strong thunderstorm
near Sunland, or 10 miles north of Burbank. This storm was moving
west 15 to 25 mph.
Brief heavy rainfall with hourly rainfall rates possibly exceeding
one half of an inch. These rates may bring localized flash flooding.
Dime size hail and winds in excess of 40 mph will also be possible
with this storm.
Locations impacted include...
Santa Clarita...Granada Hills...Sylmar...Pacoima...Sunland...
San Fernando...Arleta...Panorama City...Sun Valley...
Lakeview Terrace...and Tujunga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3439 11812 3446 11846 3438 11852 3428 11851
3424 11844 3429 11817 3432 11811
TIME...MOT...LOC 1857Z 082DEG 4KT 3433 11827
RM/CKSpecial weather statement, Sep 3, 1:31 PM PDT, 37 minutes before
Special Weather Statement National Weather Service OXNARD CA 131 PM PDT SUN SEP 3 2017 CAZ052-053-032115- Ventura County Mountains CA-Santa Barbara County Mountains CA- 131 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA AND CENTRAL SANTA BARBARA COUNTIES UNTIL 215 PM PDT... At 127 PM PDT, Doppler radar was tracking a line of strong thunderstorms from east central Santa Barbara County to Lockwood Valley moving west at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Localized flash flooding is possible with rainfall rates possibly exceeding one half inch per hour. Locations impacted include... Western Lockwood Valley...Reyes Peak... and Highway 33 from Lockwood Valley Road to the Santa Barbara County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3470 11904 3460 11902 3450 11962 3471 11962 TIME...MOT...LOC 2027Z 083DEG 18KT 3463 11911 RM/DB
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:34 PM PDT | Wind Advisory | LOX | 24 hr | |
| Sep 3, 6:13 AM PDT | Small Craft Advisory | LOX | 8 hr | |
| Sep 3, 12:01 PM PDT | Special Weather Statement | LOX | Los Angeles | 59 min |
| Sep 3, 1:07 PM PDT | Flash Flood Watch | LOX | Los Angeles | 8 hr |
| Sep 3, 1:31 PM PDT | Special Weather Statement | LOX | Ventura | 44 min |
| Sep 3, 2:38 PM PDT | Special Weather Statement | LOX | Santa Barbara | 52 min |
| Sep 3, 2:55 PM PDT | Special Weather Statement | LOX | 80 min | |
| Sep 3, 2:59 PM PDT | Special Marine Warning | LOX | 46 min | |
| Sep 3, 3:15 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 3, 3:38 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 52 min |
| Sep 3, 3:58 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 4 hr |
| Sep 3, 3:58 PM PDT | Special Weather Statement | LOX | Santa Barbara | 62 min |
| Sep 3, 4:09 PM PDT | Special Marine Warning | LOX | 66 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.